Hail, Jackson
- When
- July 5, 12:00 AM CST
- Where
- Jackson County, 4 mi W of Maquoketa
- Measured
- 0.75 in hail
- Property damage
- $10,000
- Crop damage
- $5,000
- Reported by
- OFFICIAL NWS OBS.
- Coordinates
- 42.067, -90.767
A MCS thunderstorm complex bowed out and raced across Eastern Iowa and Northwest Illinois in the pre dawn hours. Due to high freezing levels, hail was minimal.
Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS DVN wrote it up.
A MCS thunderstorm complex bowed out and raced across Eastern Iowa and Northwest Illinois in the pre dawn hours. Due to high freezing levels, hail was minimal. Along the Highway 20 corridor in Northeast Iowa and Northwest Illinois winds were estimated at 60 to 70 knots in places (70-80 mph). The cities of Dubuque, Iowa and Freeport, Illinois were particularly hard hit with many trees downed or uprooted. In Stephenson County Illinois, a well defined path of straight line winds was noted from 5 miles West of Freeport, across the northern part of the city, and east to the Stephenson/Winnebago county line. On the US 20 bypass around Freeport at Jct IL 75 five (5) 90 foot high voltage power poles were downed. One injury was reported on a campground southeast of Pearl City in Stephenson county were a tree limb fell on a tent. About 2 hours after the storms passed, a machine shed caught fire 4 to 5 miles north of Andrew, Iowa due to downed power lines.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Quad Cities, IA wrote its last area forecast discussion before the first event at Jul 4, 3:40 PM CST, 8 hours 20 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE QUAD CITIES IA IL 440 PM CDT FRI JUL 4 2003 COMPLICATED FORECAST FORTHCOMING ESPECIALLY IN THE NEAR TERM WITH REGARDS TO CONVECTION COVERAGE AND INTENSITY. BASICALLY JUST WAITING FOR A MATCH TO IGNITE THE POWDERKEG. EXTREME INSTABILITY FOUND ATTIM ACROSS THE SOUTH IN ADVANCE OF OUTFLOW BOUNDARY...WITH CAPES AOA 4000 J/KG AND LI/S NEAR -12. CAP PER 18Z KILX SOUNDING KEEPING A LID ON THINGS ATTIM...BUT THINGS APPEAR TO BE CHANGING OUT TO OUR WEST AS SHORTWAVE AND RIGHT ENTRANCE OF JET INCREASE UPWARD VERTICAL MOTION WITH NOTED INCREASE IN MID LEVEL RETURNS OVER PORTIONS OF NEBRASKA AND NORTHWEST IOWA. THIS LIFT COUPLED WITH AN INCREASING LOW LEVEL JET WILL LIKELY IGNITE CONVECTION THIS EVENING ALONG AND JUST NORTH OF THE CONVECTIVE OUTFLOW BOUNDARY...WITH THE GENESIS REGION POSSIBLY IN SOUTHERN NEBRASKA/NORTHERN KANSAS/SOUTHWEST IOWA AND NORTHWEST MISSOURI. EXTREME HEAT AND INSTABILITY WOULD FEED THIS CONVECTION WHICH WOULD LIKELY RESULT IN ANOTHER DAMAGING DERECHO OR LINEAR MCS WITH SEVERE WINDS OF 60 TO 90 MPH. GREATEST THREAT AREA WOULD BE SOUTH OF HIGHWAY 30...WITH THE THREAT INCREASING HEADING SOUTH. INTENSE RAINFALL RATES EXPECTED WITH TROPICAL ATMOSPHERE...THOUGH IF CONVECTION DEVELOPS COLD POOL AND ACCELERATES THEN RAINFALL AMOUNTS AND THREAT FOR FLASH FLOODING WOULD BE LESSENED. WET BULB ZERO/S ARE QUITE HIGH...SO HAIL THREAT MINIMAL THOUGH NOT OUT OF QUESTION DUE TO EXTREME INSTABILITY. MAX HAIL SIZE AROUND 1 INCH. NEXT AREA OF CONCERN IS WITH ELEVATED CONVECTION OVER NORTHWEST IOWA AND NORTHEAST NEBRASKA. INSTABILITY IS NOT AS EXTREME IN THE NORTHERN PORTION OF THE CWA WITH CAPES BETWEEN 1000-1500 J/KG AND LI/S OF -2 TO -6. CORFIDI VECTORS TAKE THIS ACTIVITY EASTWARD ACROSS THE NORTH THIS EVENING. NOT TO EXCITED ABOUT SEVERE POTENTIAL WITH THIS CONVECTION AS AIRMASS SOMEWHAT STABALIZED ACROSS THE NORTH FROM EARLY MORNING DERECHO... ALTHOUGH SOME RECOVERY IS UNDERWAY WITH LLVL WINDS BECOMING SOUTHERLY. WILL KEEP SEVERE MENTION UP NORTH FROM PREVIOUS SHIFT...THOUGH NOT TOO CONFIDENT AND CAN REMOVE MENTION IN THE NEXT FEW HOURS. ON SATURDAY...EXPECT CONVECTION TO BE MOVING OUT DURING THE MORNING. BANKING ON DEBRIS CLOUDS TO LIMIT DESTABILIZATION. EVEN IF DEBRIS CLOUDS EXIT SOONER ALLOWING FOR MORE INSTABILITY...THERE IS NOT MUCH FOCUS FOR ADDITIONAL DEVELOPMENT OTHER THAN OUTFLOWS...THOUGH CAPPING INVERSION COULD SUPPRESS DEVELOPMENT ALONG THESE. THEREFORE...HAVE TRIMMED BACK POPS IN THE AFTERNOON. ANOTHER MESOSCALE CONVECTIVE COMPLEX LOOKS LIKELY FOR THE AREA SATURDAY NIGHT WITH MODELS SHOWING ANOTHER SHORTWAVE...COUPLED WITH LLJ AND BOUNDARY LIFTING NORTH INTO THE COUNTY WARNING AREA. HAVE BUMPED UP POPS INTO THE LIKELY CATEGORY. HEAVY RAIN AND WIND AGAIN THE MAIN THREATS. EXPECT CONVECTION TO BE LIFTING OUT AGAIN SUNDAY MORNING...WITH THE AFTERNOON QUIET AT ATMOSPHERE BEGINS TO RELOAD. AT THIS TIME...KEPT POPS OUT SUNDAY NIGHT WITH BOUNDARY LIFTING INTO THE FAR NORTH COULD SEE THREAT OF COMPLEX HIGHWAY 30 AND TO THE NORTH. HOWEVER...TRIED TO PUT SOME DRY HOURS IN A SOMEWHAT WORDY FORECAST WITH RAIN CHANCES NEXT 4-5 DAYS. MID CREW WILL WANT TO GIVE THIS ANOTHER LOOK. MONDAY...SHORTWAVE ENERGY PROGGED ALONG THE US/CANADIAN BORDER WITH BOUNDARY LIFTING NORTH OF THE AREA. NEXT FRONT ORGANIZES IN THE PLAINS. KEPT CHANCE POPS...THOUGH FOCUS MAY END UP BEING WELL TO OUR NORTH AND WEST ON MONDAY. NEXT SHOT OF PCPN MAY HOLD OFF UNTIL LATE MONDAY NIGHT OR TUESDAY AS THE FRONT IN THE PLAINS MOVES CLOSER. EXTENDED (TUE-FRI)... FRONTAL ZONE HANGS AROUND THROUGH MIDWEEK WARRANTING CHANCE POPS. MODELS CONTINUE TO INDICATE WEST COAST TROUGH DIGGING RESULTING IN DOWNSTREAM AMPLIFICATION OF UPPER RIDGE OVER NORTHERN ROCKIES WITH NORTHWEST FLOW PREVAILING OVER REGION. THIS WILL AID IN SUPPRESSING FRONTAL ZONE WELL TO OUR SOUTH DURING THE LATTER HALF OF THE EXTENDED. DVN... IA...NONE. IL...NONE. MO...NONE. 05
IAZ040>042-051>054-063>068-076>078-087>089-098-099-ILZ001-002-007- 009-015>018-024>026-034-035-MOZ009-010-051000- HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE QUAD CITIES IA IL 400 PM CDT FRI JUL 4 2003 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EASTERN IOWA... NORTHWEST AND WEST CENTRAL ILLINOIS...AND NORTHEAST MISSOURI. .DAY ONE...TONIGHT AND SATURDAY... SEVERE THUNDERSTORMS ARE POSSIBLE ACROSS MUCH OF IOWA...NORTHERN AND CENTRAL ILLINOIS...AND NORTHEAST MISSOURI TONIGHT. A THUNDERSTORM COMPLEX IS EXPECTED TO DEVELOP ACROSS CENTRAL AND WESTERN IOWA THIS EVENING...AS THIS COMPLEX MOVES EAST...THE THUNDERSTORMS WILL LIKELY MERGE INTO A SQUALL LINE...PRODUCING DAMAGING WINDS AND POSSIBLY LARGE HAIL. DUE TO THE HIGHLY UNSTABLE AIR MASS OVER THE REGION...WIND GUSTS UP TO 80 MPH ARE POSSIBLE IN THE STRONGEST STORMS. THE AREA WITH THE GREATEST THREAT OF SEEING SEVERE WEATHER IS GENERALLY SOUTH OF HIGHWAY 20...WITH LOWER CHANCES FOUND ACROSS NORTHEAST IOWA AND EXTREME NORTHERN ILLINOIS. ALONG WITH THE THREAT OF DAMAGING WINDS...THESE STORMS WILL PRODUCE INTENSE RAINFALL RATES WHICH MAY LEAD TO URBAN AND LOW LAND FLOODING. THOSE WITH OUTDOOR HOLIDAY INTERESTS SHOULD PAY CLOSE ATTENTION TO THE FORECAST AND ANY WATCHES OR WARNINGS TONIGHT AND SATURDAY. .DAYS TWO THROUGH SEVEN...SATURDAY NIGHT THROUGH FRIDAY... ANOTHER THUNDERSTORM COMPLEX IS EXPECTED TO DEVELOP SATURDAY EVENING...AND AFFECT THE REGION SATURDAY NIGHT. SEVERE WEATHER WILL BE POSSIBLE WITH THESE STORMS...WITH DAMAGING WINDS THE MAIN THREAT. ON SUNDAY THROUGH WEDNESDAY...THERE IS A CHANCE OF THUNDERSTORMS EACH DAY. THE RAIN EXPECTED THIS WEEKEND AND INTO NEXT WEEK WILL BRING GENERAL RISES ON AREA RIVERS. THE AMOUNT OF RISE IS HIGHLY DEPENDENT ON THE AMOUNT OF RAIN AND WHERE IT FALLS. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS LIKELY TONIGHT...ESPECIALLY SOUTH OF HIGHWAY 20. SPOTTER ACTIVATION IS AGAIN POSSIBLE SATURDAY EVENING. && MORE INFORMATION MAY BE OBTAINED AT THE FOLLOWING URL: HTTP://WWW.CRH.NOAA.GOV/DVN ERVIN
The Quad Cities radar (KDVN), 53 km away, was scanning. The volume nearest the first event began at 06:02 UTC.
22 thunderstorm wind, 6 hail, 1 heavy rain. Local standard time, as filed.
Also reported by law enforcement
Large trees down
KVTI AWOS
In Stanley, Iowa
5 inch limbs and power lines down
2 to 3 inch limbs down
Power lines down Solon to North Liberty
Springville to county line
Phone & power lines down
2 to 3 inch limbs down
Tree down blocking Old Highway Rd
Numerous trees down
Limbs & power lines down
Limbs & power lines down
Street flooding
6 inch limb down
Power lines down
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Iowa in 2003Every state in 2003This day in weather historyWarnings in Iowa, July 2003
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5377798, 5377799, 5377800, 5377801, 5377802, 5377803, 5377875, 5377876, 5377877, 5377878, 5377879, 5377880, 5377881, 5377882, 5377883, 5377884, 5377885, 5377886, 5377887, 5377888, 5377889, 5377890, 5377891, 5377892, 5377893, 5377894, 5377895, 5377896, 5377897.